Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Birmingham, AL

July 10, 2015Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 10, 2015, 4:13 PM CDT for Jefferson County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2015, 4:13 PM CDT (21:13 UTC)
Expired
Jul 10, 2015, 6:15 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 39 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:14 PM CDTFLASH FLOODHomewood, ALA FEW STREETS ARE BEING CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WGUS54 KBMX 102113
FFWBMX
ALC073-102315-
/O.NEW.KBMX.FF.W.0010.150710T2113Z-150710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...

* UNTIL 615 PM CDT
    
* AT 413 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIRMINGHAM...VESTAVIA HILLS...BESSEMER...HOMEWOOD...MOUNTAIN
  BROOK...TRUSSVILLE...HUEYTOWN...IRONDALE...LEEDS...FAIRFIELD...
  FULTONDALE...PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...
  BRIGHTON...LIPSCOMB...SYLVAN SPRINGS...MULGA AND MAYTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3349 8659 3341 8695 3353 8703 3360 8690
      3360 8659

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:55 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 10, 2:55 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT FRI JUL 10 2015

.DISCUSSION...

A CONTINUED HOT AND MOSTLY DRY PATTERN FOR SEVERAL MORE DAYS.
LITTLE CHANGES NEEDED TO THIS UPDATE AS UPPER RIDGING SLOWLY
RETROGRADES ACROSS THE DEEP SOUTH. WE ARE SEEING A NARROW
CONVERGENCE ZONE OVER THE MIDDLE OF THE STATE TODAY. HARD TO FIND
THIS FEATURE TOMORROW BUT WILL NOT RULE OUT AN ISOLATED
SHOWER/STORM.

THAT IS BASICALLY THE FORECAST FOR THE NEXT SEVEN
DAYS...THE CENTER OF THE UPPER RIDGING WILL SLOWLY POSITION
ITSELF TO THE WEST WITH ISOLATED THUNDERSTORMS AND HIGHS IN THE
MID 90S. EASTERN ALABAMA MAY BE JUST FAR ENOUGH FROM THE RIDGE
CENTER TO WARRANT SLIGHTLY HIGHER RAIN CHANCES. IT APPEARS THERE
IS AN ABOVE AVERAGE CHANCE OF REMAINING HOT AND DRY THROUGH THE
DAY 8 TO 12 RANGE AS WELL.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

THUNDERSTORMS ARE CURRENTLY DEVELOPING ALONG A WEST TO EAST LINE
FROM TUSCALOOSA TO CALERA TO ROANOKE. INCLUDED VCTS IN PREVAILING AT
ALL TERMINALS EXCEPT MGM AND TOI. GIVEN CURRENT RADAR
TRENDS...INCLUDED A TEMPO AT TCL AND EET FOR TSRA. THUNDERSTORMS
WILL CAUSE BRIEF REDUCTIONS IN VIS AND WIND GUSTS TO AT LEAST 20KTS.
CHANCE OF TS IS NOT AS HIGH AT MGM AND TOI...AND WILL NOT MENTION AT
THIS TIME FOR THOSE TWO TERMINALS. FOG DEVELOPMENT TONIGHT WILL
LIKELY BE DICTATED BY RAINFALL THIS AFTERNOON...AND WILL WAIT FOR
TRENDS BEFORE INCLUDING IN VIS REDUCTIONS OVERNIGHT.

14

&&

.FIRE WEATHER...

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CREATE LIGHT WINDS
AND ABOVE NORMAL TEMPERATURES FOR THE NEXT FEW DAYS. ONLY ISOLATED
TO SCATTERED AFTERNOON STORMS ARE EXPECTED EACH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  93  72  94  74 /  10  20  10  20  10
ANNISTON    72  93  73  94  73 /  10  20  10  20  10
BIRMINGHAM  75  94  75  95  76 /  10  20  10  20  10
TUSCALOOSA  74  96  75  97  75 /  10  20  10  10   0
CALERA      73  94  74  95  74 /  10  20  10  10  10
AUBURN      73  92  73  93  74 /  10  20  10  20  10
MONTGOMERY  74  95  75  96  76 /  10  20  10  10  10
TROY        73  95  75  96  74 /  10  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 3:31 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 AM CDT FRI JUL 10 2015

ALZ011>015-017>050-111145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
331 AM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT TEMPERATURES COMBINED WITH HIGH DEWPOINTS WILL PRODUCE HEAT
INDICES NEAR 105 DEGREES DURING THE AFTERNOON FROM SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 3:42 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT FRI JUL 10 2015

ALZ023-102130-
TUSCALOOSA AL-
342 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TUSCALOOSA COUNTY
UNTIL 430 PM CDT...

AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 12 MILES NORTH OF HOLT...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BANKHEAD LOCK AND DAM...BINION CREEK LANDING...HIGHWAY 69
BRIDGE...WINDHAM SPRINGS...WILEY...WHITSON...LAKE NICOL AND LAKE
TUSCALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3361 8763 3360 8737 3359 8737 3359 8732
      3352 8732 3351 8729 3349 8731 3349 8733
      3347 8734 3346 8733 3331 8745 3339 8764
TIME...MOT...LOC 2042Z 206DEG 9KT 3342 8751

75
Local storm report, Jul 10, 3:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MONTEVALLO              33.10N 86.86W
07/10/2015  E0.25 INCH       SHELBY             AL   PUBLIC

&&

LINHARES
Local storm report, Jul 10, 3:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     HOMEWOOD                33.46N 86.81W
07/10/2015                   JEFFERSON          AL   BROADCAST MEDIA

            A FEW SPORADIC TREES DOWN WINDS ESTIMATED AROUND 45 MPH.

&&

LINHARES
Local storm report, Jul 10, 4:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BIRMINGHAM              33.53N 86.80W
07/10/2015  E0.50 INCH       JEFFERSON          AL   PUBLIC

&&

LINHARES
Special weather statement, Jul 10, 4:03 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT FRI JUL 10 2015

ALZ027-036-102145-
TALLADEGA AL-COOSA AL-
403 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
NORTHEASTERN COOSA COUNTIES UNTIL 445 PM CDT...

AT 402 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SYLACAUGA...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYLACAUGA...CHILDERSBURG...WEOGUFKA...STEWARTVILLE...FAYETTEVILLE...
SYCAMORE...ALPINE...UNITY...BENTLEYVILLE...HANOVER...WINTERBORO...
MORIAH...STRICKLAND CROSSROADS...OVERBROOK...MIGNON...GANTTS
QUARRY...SYLACAUGA MUNICIPAL AIRPORT AND VARNONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3290 8636 3325 8643 3328 8644 3327 8640
      3329 8636 3333 8636 3340 8614 3320 8613
      3320 8617 3311 8618 3310 8613 3296 8612
TIME...MOT...LOC 2102Z 176DEG 10KT 3322 8630

75
Local storm report, Jul 10, 4:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             HOMEWOOD                33.46N 86.81W
07/10/2015  E0.88 INCH       JEFFERSON          AL   PUBLIC

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:44 PM CDTSpecial Weather StatementBMXChambers46 min
Jul 10, 3:10 PM CDTSpecial Weather StatementBMXPickens50 min
Jul 10, 3:12 PM CDTSpecial Weather StatementBMXShelby48 min
Jul 10, 3:41 PM CDTSpecial Weather StatementBMXJefferson49 min
Jul 10, 3:42 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Jul 10, 4:03 PM CDTSpecial Weather StatementBMXCoosa, Talladega42 min

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.